Effect of Antibiotic Use on the Prevalence of Symptomatic Vulvovaginal Candidiasis.
A Spinillo, et al (IRCCS Policlinico San Matteo, Pavia, Italy). Am J Obstet Gynecol 180:14-17, 1999.
It is well known fact that antibiotics use is quite often followed by vulvovaginal candidiasis The authors studied 684 women with symptomatic vulvovaginal candidiasis and 901 healthy women as a control group. They found that the use of antiobiotic agents is a short-term risk factor for a first episode or recurrence of symptomatic vulvovaginal candidiasis. The longer the duration of antibiotic use the more is chance of getting candida infection.
Editorial comments: The results of this study confirm a long held clinical belief. Use of systemic antibiotics is associated with nearly a 2-fold increased risk of the development of symptomatic vaginal candidiasis. The effect of antibiotics use on development of vaginal candida infection was greater among women with a history of repeated prior infections. A type of antibiotic used did not affect the risk. Women with such a history should be counseled regarding their increased likelihood of another vaginal infection if they take systemic antibiotics.